Alert archive / Nevada / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Reno, NV

August 21, 20244 counties in Nevada; Lassen County, Modoc County, California

NWS Reno, NV issued this red flag warning at Aug 21, 2024, 12:40 PM PDT for 4 counties in Nevada; Lassen County, Modoc County, California. It took effect at Aug 22, 2024, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2024, 12:40 PM PDT (19:40 UTC)
In effect from
Aug 22, 2024, 2:00 PM PDT
Expired
Aug 22, 2024, 10:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 49 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WWUS85 KREV 211940
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1240 PM PDT Wed Aug 21 2024

NVZ420-222300-
/O.UPG.KREV.FW.A.0008.240822T2100Z-240823T0500Z/
/O.NEW.KREV.FW.W.0009.240822T2100Z-240823T0500Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
1240 PM PDT Wed Aug 21 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 10 PM PDT Thursday. The Fire Weather Watch is no longer 
in effect.

* CHANGES...Fire Weather Watch upgraded to a Red Flag Warning.

* Affected Area...Fire Weather Zone 420 Northern Sierra Front 
  including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon and and Far Southern Lassen Counties.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph. 
  Localized higher gusts to 40 mph in wind prone areas.

* Humidity...13 to 18%

* Duration...2 to 5 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ270-278-NVZ458-222300-
/O.UPG.KREV.FW.A.0008.240822T2100Z-240823T0500Z/
/O.NEW.KREV.FW.W.0009.240822T2100Z-240823T0500Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
1240 PM PDT Wed Aug 21 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FAR NORTHEAST CALIFORNIA AND 
NORTHWEST NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 10 PM PDT Thursday. The Fire Weather Watch is no longer
in effect.

* CHANGES...Fire Weather Watch upgraded to a Red Flag Warning.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County and 
  Fire Weather Zone 458 Northern Washoe County.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph. 
  Localized higher gust to 40 mph in wind prone areas.

* Humidity...11 to 15%

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ423-429-222300-
/O.UPG.KREV.FW.A.0009.240823T2100Z-240824T0500Z/
/O.NEW.KREV.FW.W.0010.240823T2100Z-240824T0500Z/
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
1240 PM PDT Wed Aug 21 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA BASIN AND 
RANGE...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM to 10 PM PDT Friday. The Fire Weather Watch is no longer in
effect.

* CHANGES...Fire Weather Watch upgraded to a Red Flag Warning.

* Affected Area...Fire Weather Zone 423 West Humboldt Basin in 
  Pershing County and Fire Weather Zone 429 Lahontan Basin 
  including Churchill and Eastern Mineral Counties.

* Winds...West 20 to 25 mph with gusts up to 40 mph.

* Humidity...10 to 18%

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
2 follow-up statements
292 
WWUS85 KREV 222103
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
203 PM PDT Thu Aug 22 2024

NVZ420-230500-
/O.CON.KREV.FW.W.0009.000000T0000Z-240823T0500Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
203 PM PDT Thu Aug 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT...

* CHANGES...No changes.

* Affected Area...Fire Weather Zone 420 Northern Sierra Front 
  including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon and and Far Southern Lassen Counties.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph. 
  Localized higher gusts to 40 mph in wind prone areas.

* Humidity...13 to 18%

* Duration...2 to 5 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ270-278-NVZ458-230500-
/O.CON.KREV.FW.W.0009.000000T0000Z-240823T0500Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
203 PM PDT Thu Aug 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FAR NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA...

* CHANGES...No changes.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County and 
  Fire Weather Zone 458 Northern Washoe County.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph. 
  Localized higher gust to 40 mph in wind prone areas.

* Humidity...11 to 15%

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ423-429-230500-
/O.CON.KREV.FW.W.0010.240823T2100Z-240824T0500Z/
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
203 PM PDT Thu Aug 22 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM PDT
FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA
BASIN AND RANGE...

* CHANGES...No changes.

* Affected Area...Fire Weather Zone 423 West Humboldt Basin in 
  Pershing County and Fire Weather Zone 429 Lahontan Basin 
  including Churchill and Eastern Mineral Counties.

* Winds...West 20 to 25 mph with gusts up to 40 mph.

* Humidity...10 to 18%

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
275 
WWUS85 KREV 230449
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
949 PM PDT Thu Aug 22 2024

NVZ420-230600-
/O.EXP.KREV.FW.W.0009.000000T0000Z-240823T0500Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
949 PM PDT Thu Aug 22 2024

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT...

While winds remain elevated into tomorrow, humidity is increasing
across the area and will remain above criteria. Therefore, the 
Red Flag Warning will be allowed to expire.


$$

CAZ270-278-NVZ458-230600-
/O.EXP.KREV.FW.W.0009.000000T0000Z-240823T0500Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
949 PM PDT Thu Aug 22 2024

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FAR NORTHEAST CALIFORNIA AND
NORTHWEST NEVADA...

While winds remain elevated into tomorrow, humidity is increasing
across the area and will remain above criteria. Therefore, the 
Red Flag Warning will be allowed to expire.

$$

NVZ423-429-240500-
/O.CON.KREV.FW.W.0010.240823T2100Z-240824T0500Z/
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
949 PM PDT Thu Aug 22 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM PDT
FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA
BASIN AND RANGE...

* CHANGES...No changes.

* Affected Area...Fire Weather Zone 423 West Humboldt Basin in 
  Pershing County and Fire Weather Zone 429 Lahontan Basin 
  including Churchill and Eastern Mineral Counties.

* Winds...West 20 to 25 mph with gusts up to 40 mph.

* Humidity...10 to 18%

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 21, 2:52 AM PDT, 9 hours 48 minutes earlier.

Area forecast discussion, Aug 21, 2:52 AM PDT, 9 hours 48 minutes before
Area Forecast Discussion
National Weather Service Reno NV
252 AM PDT Wed Aug 21 2024

.SYNOPSIS...

* Seasonable temperatures with typical afternoon breezes will
  prevail today.

* Areas of critical fire weather conditions will be possible
  Thursday and Friday due to gusty winds and dry conditions.

* An early season cold front will provide gusty winds, chances for
  precipitation, and much cooler temperatures on Friday and Saturday.

* A warming trend along with dry conditions are in the forecast to
  begin next week.

&&

.DISCUSSION...

The latest RAP analysis shows the CWA with a southwesterly upper air
flow this morning being just east of the axis of an upper air
trough. Current surface observations and satellite imagery report
light winds with some cloud cover developing over northern Washoe
County. Model guidance shows the axis of the trough passing over the
CWA later this morning as a strong upper air low moves down the
coast in the Pacific Northwest through the day. At the surface, the
region expects to see typical afternoon breezes and dry conditions
to continue throughout today underneath mostly sunny skies with the
exception of Lassen and Northern Washoe Counties as areas near the
OR border may see some afternoon cloud development. Daytime high
temperatures look to be generally in the lower to upper 80s in
the valley areas while the Sierra Mountain communities expect to
range between the upper 50s and the middle 70s. Overnight low
temperatures look to cool to between the middle 40s and the middle
50s with higher elevations in the Sierra Mountains seeing
temperatures close to the freezing mark.

On Thursday, forecast guidance projects an upper air low moving
down the coast in the Pacific Northwest before making its way over
the CA/OR border late Thursday/early Friday morning. During late
Friday, the upper air low opens up into a trough and then passes
over the CWA on Saturday before progressing to the northeast later
in the day. With this new system making its appearance, increased
winds continue to be in the forecast on Thursday and Friday with
a cold front passing through the area. Southwesterly winds gusting
up to around 40 mph are in the forecast for the region causing
some fire weather concerns (see Fire Weather section), potential
blowing dust in desert areas, and even possible choppy lake
conditions. Those with outdoor plans may want to stay weather
aware over the next few days as these conditions may impact your
activities. While the far northeastern portions of CA may see
10-15% chances of precipitation, better chances and coverage of
precipitation are expected on Friday that last into Saturday.
Currently, the forecast calls for precipitation chances ranging
from 10% in Mono County up to around 50% in Lassen County. The
latest QPF values look to range from a trace in the eastern half
of the region to just under 0.40 inches in western Lassen County.
While thunder may accompany these precipitation chances for areas
closer to the OR border, severe weather is not anticipated at this
time, but will continue to monitor the situation in case this
changes. With this system bringing cooler temperatures, some
higher elevation areas may see light snow mixed into the
precipitation on Friday night. The colder air mass may also bring
a 30-50% chance for a hard freeze in some of the Sierra Valleys
while chances for a light freeze in the lower valley look to be
20-40% on Friday and Saturday nights. Please consider preparing
yourself and your property for these chilly temperatures today!

By Sunday, the CWA looks to take a northwesterly flow aloft in the
wake of the passing trough that becomes more zonal on Monday and
Tuesday. With this upper air pattern allowing for a surface high to
setup in the region, dry conditions and a warming trend is in the
forecast for the region to begin next week. Some areas may see the
return of daytime highs in the 90s by Tuesday and Wednesday of next
week. -078

&&

.AVIATION...

VFR conditions are expected today for all REV TAF sites with
afternoon gusts peaking between 21/18Z and 22/04Z up to 25 kts.
Along the Sierra, expect increased low-level turbulence.

Thursday-Saturday: A mid-level trough with an accompanying cold
front will affect the Sierra and western NV starting Thursday and
through the weekend. This brings higher wind speeds, more low-level
wind shear, turbulence, and chances for precipitation. Latest forecast
max wind gusts (kts) for Thursday/Friday: KRNO: 30/31; KCXP: 30/34;
KMEV: 25/31; KTRK: 26/29; KTVL: 24/29; KMMH: 28/35. -078

&&

.FIRE WEATHER...

* An early season cold front will provide increasing southwesterly
  winds for Thursday and Friday. A Fire Weather Watch has been
  issued for portions of far northeastern CA and northwestern NV on
  Thursday with areas of the Western NV Basin and Range seeing
  critical conditions by Friday due to these expected winds combined
  with marginally dry conditions.

* Winds on Thursday will begin to increase after 21z with gusts
  generally in the 25-35 mph range with minimum humidity around 15%.
  The favored areas to see 3-5 hours of critical conditions on
  Thursday will be zones 420/458/458/270/278.

* Winds across upper slopes and ridgetops will hit their peak
  Thursday night into Friday morning where gusts across Sierra
  ridgetops (~10,000' elevation) could see gusts in excess of 80
  mph. Lower valleys will mainly see gusts of 30-40 mph by early
  Friday as the cold front sweep across western Nevada.

* A stronger west-east surface gradient could yield stronger
  sustained winds across portions of the Basin and Range Friday
  afternoon which could yield critical fire weather conditions while
  Sierra and Sierra Front areas become moderated by increasing
  moisture with the front. -Fuentes/078

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Thursday afternoon through Thursday
     evening NVZ458.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening NVZ420.

     Fire Weather Watch from Friday afternoon through Friday evening
     NVZ423-429.

CA...Fire Weather Watch from Thursday afternoon through Thursday
     evening CAZ270-278.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:40 PM PDTRed Flag WarningREVChurchill, Lyon, Mineral, Pershing57 hr
Aug 21, 1:54 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more51 hr

Nearby

Red Flag Warnings in Nevada, 2024Red Flag Warnings in California, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.